Alert archive / Louisiana / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 19, NWS New Orleans, LA

March 26, 2005Plaquemines Parish, Saint Bernard Parish, Louisiana

NWS New Orleans, LA issued this severe thunderstorm warning at Mar 26, 2005, 4:15 PM CST for Plaquemines Parish, Saint Bernard Parish, Louisiana. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Mar 26, 2005, 4:15 PM CST (22:15 UTC)
Expired
Mar 26, 2005, 5:00 PM CST
In force
45 min
Issued by
NWS New Orleans, LA
Area
Counties, with a storm outline in the text

Counties Plaquemines Parish, LA, Saint Bernard Parish, LA

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Mar 26, 1:45 PM CSTTornado WatchSPC7 hr

The nearest sounding before it

Slidell Radar S, LA (KSIL), launched 12:00Z, 10.3 hours before the alert went out and 61 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Slidell Radar S, LA at 12:00Z on 2005-03-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 507 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Slidell Radar S, LA at 12:00Z on 2005-03-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 110 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
507 J/kg
Mixed-layer CIN
-124 J/kg
Mixed-layer LCL
655 m above ground
0-6 km bulk shear
57 kt
0-1 km storm-relative helicity
110 m²/s²
0-3 km storm-relative helicity
249 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.5

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New Orleans, LA wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 26, 4:10 PM CST, 5 minutes earlier.

Area forecast discussion, Mar 26, 4:10 PM CST, 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEW ORLEANS LA
410 PM CST SAT MAR 26 2005

...A SEVERE WEATHER OUTBREAK IS UNDERWAY AND WILL CONTINUE INTO
TONIGHT...

.SYNOPSIS...
SATELLITE AND RADAR SHOW A VERY VOLATILE AND DANGEROUS WEATHER
PATTERN IN PLACE...AS FORECASTS HAVE INDICATED OVER THE LAST
SEVERAL DAYS. AM UPPER LOW IS CHUGGING SOUTHEAST ACROSS NM WITH A
SERIES OF UPPER LEVEL SPEED MAXIMA ALONG THE SUBTROPICAL JET AND
EMBEDDED SHORTWAVES PRECEDING THE MAIN SYSTEM FROM TX ACROSS THE
NORTH GULF COAST. FORTUNATELY...FOR THE FORECAST AREA...LOW CLOUDS
AND FOG HAVE KEPT DAYTIME HEATING AT BAY AND HIGHS BELOW FORECAST.
EVEN WITH THE COOLER THAN EXPECTED TEMPERATURES...NUMEROUS SEVERE
THUNDERSTORMS HAVE RAPIDLY ERUPTED ACROSS MANY PARTS OF THE AREA
WITH HAIL BEING THE PRIMARY SEVERE WEATHER OCCURRENCE THUS FAR. A
WARM FRONT SITUATED FROM NEAR LFT TO JUST SOUTH OF MSY TO JUST
SOUTH OF THE MS COAST WILL LIFT SLOWLY NORTH TONIGHT AS A
DEVELOPING SURFACE LOW OVER SOUTHWEST AND SOUTH CENTRAL LA MOVES
NORTHEAST. THE COLD FRONT IS EXPECTED TO MOVE TO NEAR LAKE
PONTCHARTRAIN AROUND 6 AM ON EASTER SUNDAY AND EAST OF THE OUTER
COASTAL WATERS BEFORE NOON ON SUNDAY.

THE 500 MB LOW AND MAIN TROUGH WILL NOT MOVE THROUGH THE CENTRAL
GULF COAST REGION UNTIL LATE SUNDAY NIGHT. HIGH PRESSURE WILL
BUILD INTO THE AREA FROM TX. MUCH COOLER AIR...ASSOCIATED WITH
1000/500 MB THICKNESSES BELOW 550 DM...WILL MOVE INTO THE FORECAST
AREA SUNDAY AND SUNDAY NIGHT.

&&

.SHORT TERM...
A TORNADO WATCH REMAINS IN EFFECT UNTIL 9 PM.

SEVERE THUNDERSTORMS NORTH OF THE WARM FRONT WILL CONTINUE TO
SHIFT NORTH INTO SOUTH MS LATE THIS AFTERNOON WITH LARGE HAIL
BEING THE MAIN THREAT. ADDITIONAL WAVES OF SEVERE THUNDERSTORMS...
MANY BEING DISCREET SUPERCELLS...ARE LIKELY TO CONTINUE DEVELOPING
THROUGH THE EVENING. SURFACE BASED STORMS WILL BECOME MORE LIKELY
THE NEXT FEW HOURS WHICH WILL BRING A THREAT OF ISOLATED
TORNADOES...DAMAGING WINDS...AND ADDITIONAL LARGE HAIL. THE STORMS
SHOULD MOVE THROUGH MOST OF THE AREA BY MIDNIGHT WITH A FEW
LINGERING THUNDERSTORMS ON THE MS COAST AFTER MIDNIGHT.

ON SUNDAY...A FEW THUNDERSTORMS COULD CONTINUE JUST IN ADVANCE OF
THE COLD FRONT EARLY FROM THE MS COAST INTO THE COASTAL WATERS
EAST OF THE RIVER...OTHERWISE...DRIER WEATHER WILL TAKE HOLD.
COOLER THAN NORMAL TEMPERATURES WILL TAKE HOLD AND PERSIST INTO
MONDAY NIGHT...BUT THE SUN SHOULD RETURN ON MONDAY.

.LONG TERM...
TUESDAY AND WEDNESDAY SHOULD REMAIN DRY WITH WARMER TEMPERATURES
EXPECTED. THE NEXT SYSTEM WILL BRING A CHANCE OF SHOWERS AND
THUNDERSTORMS LATE THURSDAY INTO EARLY FRIDAY.

&&

.PRELIMINARY POINT TEMPS/POPS...
MCB  63  68  47  70 /  70  20   0   0
BTR  63  69  45  70 /  70  20   0   0
MSY  67  72  52  69 /  70  20   0   0
GPT  67  75  50  69 /  70  30   0   0

&&

.LIX WATCHES/WARNINGS/ADVISORIES...
LA...NONE.
MS...NONE.
SE LA AND MS COASTAL WATERS...NONE.

&&

22
Hazardous weather outlook, Mar 26, 11:07 AM CST, 5 hours 8 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NEW ORLEANS LA
1107 AM CST SAT MAR 26 2005

LAZ034>040-046>050-056>070-MSZ068>071-077-080>082-270100-
AMITE-ASCENSION-ASSUMPTION-EAST BATON ROUGE-EAST FELICIANA-HANCOCK-
HARRISON-IBERVILLE-JACKSON-LIVINGSTON-LOWER JEFFERSON-
LOWER LAFOURCHE-LOWER PLAQUEMINES-LOWER ST BERNARD-LOWER TERREBONNE-
ORLEANS-PEARL RIVER-PIKE-POINTE COUPEE-ST CHARLES-ST HELENA-ST JAMES-
ST JOHN THE BAPTIST-ST TAMMANY-TANGIPAHOA-UPPER JEFFERSON-
UPPER LAFOURCHE-UPPER PLAQUEMINES-UPPER ST BERNARD-UPPER TERREBONNE-
WALTHALL-WASHINGTON-WEST BATON ROUGE-WEST FELICIANA-WILKINSON-
1107 AM CST SAT MAR 26 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL AND SOUTHEAST
LOUISIANA AND EXTREME SOUTHWEST...SOUTH CENTRAL AND COASTAL
MISSISSIPPI.

.DAY ONE...TODAY AND TONIGHT

...THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS LATE THIS
AFTERNOON THROUGH THIS EVENING...

A STRONG SPRINGTIME SURFACE LOW AND ASSOCIATED COLD FRONT WILL MOVE
THROUGH THE LOWER MISSISSIPPI VALLEY TODAY THROUGH SUNDAY.
SCATTERED TO NUMEROUS THUNDERSTORMS ARE EXPECTED TO DEVELOP ACROSS
SOUTHEAST LOUISIANA AND SOUTH MISSISSIPPI AS THIS SYSTEM MOVES
THROUGH. SEVERAL SEVERE THUNDERSTORMS ARE EXPECTED WITH THIS SYSTEM
STARTING THIS AFTERNOON AND LASTING THROUGH THE EVENING. THE SEVERE
WEATHER THREAT WILL END WITH FRONTAL PASSAGE AROUND MIDNIGHT FOR
BATON ROUGE AND 2 AM FOR GULFPORT. THE MAIN HAZARDS ASSOCIATED WITH
TODAYS SEVERE THUNDERSTORMS ARE EXPECTED TO BE ISOLATED TORNADOES...
LARGE HAIL...DAMAGING WINDS...FREQUENT TO CONTINUOUS LIGHTNING...AND
BRIEF HEAVY RAINFALL.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THE NEXT FRONTAL SYSTEM WILL AFFECT THE REGION THURSDAY NIGHT AND
FRIDAY. NO HAZARDOUS WEATHER IS EXPECTED SUNDAY THROUGH FRIDAY.

.SPOTTER INFORMATION STATEMENT...

THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS AND EMERGENCY
MANAGEMENT PERSONNEL...IN SUPPORT OF SEVERE WEATHER OPERATIONS...IS
NOT REQUESTED AT THIS TIME...HOWEVER...ACTIVATION MAY BE NECESSARY
LATER TODAY AND THIS EVENING.

22

In the hours before

Special weather statement, Mar 26, 2:50 PM CST, 1 hour 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
250 PM CST SAT MAR 26 2005

MSZ081-082-262149-
HARRISON MS-JACKSON MS-
250 PM CST SAT MAR 26 2005

...STRONG THUNDERSTORMS MOVING ON SHORE...

A CLUSTER OF THUNDERSTORMS...GENERALLY OVER THE MISSISSIPPI
SOUND...WAS MOVING NORTHEAST AT 45 MILES AN HOUR. THE SOUTHERN PARTS
OF JACKSON AND HARRISON COUNTIES CAN EXPECT GUSTY WINDS UP TO 50
MILES AN HOUR...FREQUENT LIGHTNING STRIKES...AND PEA SIZED HAIL
THROUGH 4 PM.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO OR TELEVISION
STATIONS...OR YOUR CABLE TELEVISION PROVIDER FOR FURTHER
DETAILS...UPDATES OR POSSIBLE WARNINGS.
Local storm report, Mar 26, 4:07 PM CST, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
407 PM CST SAT MAR 26 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0300 PM     HAIL             CLINTON                 30.86N 91.01W
03/26/2005  0.75 INCH        EAST FELICIANA     LA   EMERGENCY MNGR

0315 PM     HAIL             GREENSBURG              30.83N 90.67W
03/26/2005  0.75 INCH        ST. HELENA         LA   EMERGENCY MNGR

0325 PM     HAIL             GREENSBURG              30.83N 90.67W
03/26/2005  0.25 INCH        ST. HELENA         LA   EMERGENCY MNGR

0330 PM     HAIL             MOUNT HERMAN            30.96N 90.30W
03/26/2005  1.75 INCH        WASHINGTON         LA   BROADCAST MEDIA

0333 PM     HAIL             6 NE POPLARVILLE        30.90N 89.46W
03/26/2005  0.88 INCH        PEARL RIVER        MS   EMERGENCY MNGR

0334 PM     HAIL             ANGIE                   30.96N 89.82W
03/26/2005  0.50 INCH        WASHINGTON         LA   TRAINED SPOTTER

0342 PM     HAIL             KILN                    30.42N 89.43W
03/26/2005  1.75 INCH        HANCOCK            MS   EMERGENCY MNGR

0352 PM     HAIL             2 SE PICAYUNE           30.51N 89.65W
03/26/2005  0.50 INCH        PEARL RIVER        MS   AMATEUR RADIO

&&

PGRIGSBY

The office that day

Everything else NWS New Orleans, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 26, 9:13 AM CSTSpecial Marine WarningLIX62 min
Mar 26, 1:40 PM CSTSevere Thunderstorm WarningLIXJefferson, Orleans, Plaquemines, Saint Bernard54 min
Mar 26, 2:01 PM CSTSpecial Marine WarningLIX59 min
Mar 26, 2:36 PM CSTSevere Thunderstorm WarningLIXEast Baton Rouge, East Feliciana39 min
Mar 26, 2:54 PM CSTSpecial Marine WarningLIX96 min
Mar 26, 3:04 PM CSTSevere Thunderstorm WarningLIXSaint Helena56 min
Mar 26, 3:23 PM CSTSevere Thunderstorm WarningLIXTangipahoa, Washington52 min
Mar 26, 4:37 PM CSTSpecial Marine WarningLIX83 min
Mar 26, 5:16 PM CSTSevere Thunderstorm WarningLIXJefferson, Lafourche29 min
Mar 26, 5:24 PM CSTSpecial Marine WarningLIX66 min
Mar 26, 5:31 PM CSTSevere Thunderstorm WarningLIXPlaquemines59 min
Mar 26, 5:52 PM CSTSpecial Marine WarningLIX83 min
Mar 26, 3:13 PM CSTSevere Thunderstorm WarningLIXPearl River17 min
Mar 26, 3:18 PM CSTSevere Thunderstorm WarningLIXWilkinson57 min
Mar 26, 3:33 PM CSTSevere Thunderstorm WarningLIXPearl River12 min
Mar 26, 3:41 PM CSTSevere Thunderstorm WarningLIXHancock, Pearl River19 min
Mar 26, 3:48 PM CSTSevere Thunderstorm WarningLIXHarrison, Jackson42 min
Mar 26, 4:10 PM CSTSevere Thunderstorm WarningLIXWalthall35 min

Nearby

Severe Thunderstorm Warnings in Louisiana, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.